Take the 2-minute tour ×
The Great Outdoors Stack Exchange is a question and answer site for people who love outdoor activities, excursions, and outdoorsmanship. It's 100% free, no registration required.

Reading this answer and especially the comments leads me to questions:

  • Should one use Aspirin in high altitudes?
  • Should one use it as a precaution or only when actually getting headache or other problems?

I heard that the decreasing oxygen level in the blood will cause the body to produce more (and bigger) red blood cells if you acclimate properly. This thickens the blood, to get it thinner a drug like Aspirin could be used. But also drinking a lot helps. Still, disguising headache and therefore the major sign of acute mountain sickness (AMS) might be a drawback.

I know this is a general question about medicine which is difficult to answer without doctors and for the specific person of interest. Still, I would like to know the pros and cons of Aspirin in high-altitude or in general the influence and consequences for mountaineering.

share|improve this question
    
I am unsure but we could expand this question for another widespread drug for alpine tours: Diamox. –  EverythingRightPlace Aug 2 at 15:34
    
Disguising the symptoms of AMS is not necessarily a bad thing. At moderate altitudes (say 3500-4500 meters), AMS is typically just a nuisance. If you can make the symptoms go away, that's great. –  Ben Crowell Aug 2 at 23:47
    
@BenCrowell I don't know if you can say this for sure. Headaches or worse, in combination with other symptoms of AMS are a sign that the brain isn't getting enough oxygen. I have no clue at which point this will be really dangerous and in a worst case scenario permanent. –  EverythingRightPlace Aug 3 at 0:03

1 Answer 1

up vote 3 down vote accepted

First I want to make clear, that I do not have professional medical training. Everything I am going to write down, I acquired by reading articles published by various high-altitude medicine societies. As the question is pretty broad, this answer will certainly not cover all involved aspects, but I will do my best to give some information.

While Aspirin is widely used, it is not unproblematic. Contrary to popular believe, it is not directly blood thinning, but it inhibits blood coagulation. In case of an injury, it can prolong the bleeding. Especially for internal injuries this can be very dangerous, as these are very hard to recognize.

For high altitude headaches, Ibuprofen is considered more effective than Aspirin and can thus potentially substitute it.

Furthermore, Aspirin in high dosage can interact dangerously with Diamox. So it is certainly not advisable to use both as precaution (but your doctor would not administer that anyway).

Due to this factors, the use of Aspirin should not be taken lightly especially in high dosage. If you need precautionary measures for high-altitude, consult a doctor for proper medication. I would not recommend taking Aspirin regularly. If you do take it in the field for headaches or anything, be very careful about bleeding injuries.

share|improve this answer

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.